Alert archive / Minnesota / Special Weather Statements in 2019

Special Weather Statement, NWS Twin Cities, MN

August 18, 2019Martin County, Watonwan County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Aug 18, 2019, 12:51 AM CDT for Martin County, Watonwan County, Minnesota. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2019, 12:51 AM CDT (05:51 UTC)
Expired
Aug 18, 2019, 1:45 AM CDT
In force
54 min
Issued by
NWS Twin Cities, MN

Counties Martin County, MN, Watonwan County, MN

The radar

The Minneapolis radar (KMPX), 133 km from the middle of the area, began a volume at 05:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 5.9 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2019-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2019-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1807 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

011 
WWUS83 KMPX 180551
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1251 AM CDT Sun Aug 18 2019

MNZ082-083-091-092-180645-
Blue Earth-Watonwan-Martin-Faribault-
1251 AM CDT Sun Aug 18 2019

...WESTERLY WINDS NEAR 40 MPH ACROSS SOUTHERN MINNESOTA...

.Westlery winds near 40 mph can be expected to last around 
an hour after the main line of thunderstorms passes through.

LAT...LON 4366 9485 4409 9486 4411 9418 4396 9405
      4365 9414
TIME...MOT...LOC 0548Z 257DEG 47KT 4386 9498 

$$

JRB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 18, 12:47 AM CDT, 4 minutes earlier.

Area forecast discussion, Aug 18, 12:47 AM CDT, 4 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1247 AM CDT Sun Aug 18 2019

.UPDATE...
Issued at 1215 AM CDT Sun Aug 18 2019

Updated to include 06z aviation discussion below.

&&

.SHORT TERM...(This evening through Sunday night)
Issued at 313 PM CDT Sat Aug 17 2019

Confidence is high that we will see a line of thunderstorms work
across southern MN and western WI tonight. These storms are
expected to move into western MN around 9/10pm tonight. When
they get to the state, the combination of its parent mid level
wave taking on a negative tilt and a strong push of dry air from
the west will help accelerate these storms across the area, with
30-40 kt storm motions likely. Though we do see favorable severe
parameters, with muCAPE in excess of 2k j/kg in southern MN and
effective bulk shear of 30-40 kts, the time of day will be a
limiting factor in the severe threat. Current expectations is that
this will be a primarily "SPS event", with plenty of wind gusts
of 40-50mph and some hail up to penny size. However, with things
like cell mergers, temporary bowing segments, and other mesoscale
factors, we'll likely see a few storms briefly pulse up into
severe levels, but a widespread significant severe weather event
is not expected and the Day 1 SPC convective outlook of a slight
risk south of I-94 in MN adequately covers our severe potential
tonight.

Behind this line of storms, we'll actually see some cold
advection, which means will likely have a band of stratocu in
its wake that will clear out from west to east Sunday morning,
leaving behind a beautiful Sunday afternoon with temperatures in
the 70s and low humidity. The dry air we see coming in on Sunday
will have two impacts for Sunday night. With high pressure moving
overhead, we'll see light winds and clear skies, so excellent
radiational cooling conditions will allow temperatures to drop
into the 50s Monday morning, with some pockets getting into the
upper 40s as well. That dry air coming in on Sunday also looks to
limit the fog potential Monday morning, with just some patchy fog
expected in western WI near bodies of water and in river valleys,
so nothing widespread.

.LONG TERM...(Monday through Saturday)
Issued at 313 PM CDT Sat Aug 17 2019

High pressure resides over the region Monday, with dry conditions
and warmer temperatures expected as southerly flow picks up on
the backside of the high. A cold front drops south through the
Upper Midwest overnight Monday night into Tuesday, but the chances
widespread precipitation along the front look to be decreasing as
the forcing from the upper-level low remains well to our north,
and models have trended much weaker with a shortwave over southern
Minnesota/Iowa. Some isolated to scattered activity along the
front still looks possible but precipitation amounts should be
light, and I would not be surprised to see most of the CWA remain
dry.

Cool Canadian high pressure moves in behind this front, with dry
conditions and below-normal temperatures expected Wednesday and
Thursday. Warmer temperatures are expected Friday into saturday as
the high settles over the eastern US and southerly flow picks up
on the back side. The GFS and ECMWF have both trended warmer and
more humid Saturday with highs in the upper 80s and the GEFS/EPS
ensemble means show this potential as well. However, they are both
the two warmest outliers out of the synoptic models so will stay
close to the blended guidance until this tend becomes more
established. Precipitation chances increase as well as the jet
stream oscillates over the Upper Midwest, but confidence in timing
of any jetstreak/shortwaves remains low so will keep PoPs low.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1215 AM CDT Sun Aug 18 2019

Large area of convection, including a highly visible mesolow on
KMPX radar imagery, continues to spread eastward over southern MN
on into western WI. Conditions within the convection will reach
MVFR and potentially IFR, mainly due to visibility. Post-
convection, ceilings are dropping down into IFR levels but there
is some uncertainty if IFR ceilings will be reached in eastern MN
and western WI so have gone as low as MVFR at this time and can
amend if necessary. Conditions then steadily improve mainly after
daybreak Sunday morning, reaching VFR with clearing skies. Winds
will swing around to NW post-convection, but could reach speeds of
30-40kt during convection.

KMSP...Still looking for best timing to be 06z-10z (so an
overnight event with low traffic numbers). IFR conditions likely
during overnight convection, mainly due to visibility. Behind the
convection, MVFR ceilings, including under 1700ft, likely during
the Sunday morning push then gradual improvement thru the day.

/OUTLOOK FOR KMSP/
Mon...VFR. Slight chc -TSRA/MVFR late. Wind S 5-10 kts.
Tue...VFR. Slight chc -TSRA/MVFR early. Wind N 10-15 kts.
Wed...VFR. Wind NW 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

UPDATE...JPC
SHORT TERM...MPG
LONG TERM...ETA
AVIATION...JPC
Hazardous weather outlook, Aug 17, 2:29 PM CDT, 10 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
229 PM CDT Sat Aug 17 2019

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
181930-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
229 PM CDT Sat Aug 17 2019

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Thunderstorms will move into western Minnesota this evening,
tracking into western Wisconsin late tonight. Strong to severe
thunderstorms will be possible, with damaging wind and torrential
rainfall being the primary threats. The risk for severe weather
will be greatest south of I-94 in Minnesota.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a small chance for thunderstorms Monday night into
Tuesday. Severe weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed tonight.

In the hours before

Special weather statement, Aug 17, 11:46 PM CDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1146 PM CDT Sat Aug 17 2019

MNZ073-180530-
Redwood-
1146 PM CDT Sat Aug 17 2019

...A STRONG THUNDERSTORM WILL AFFECT REDWOOD COUNTY...

At 1145 PM CDT, a strong thunderstorm was located 8 miles north of
Walnut Grove, or 18 miles east of Marshall, moving northeast at 40
mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Redwood Falls, Morgan, Walnut Grove, Lamberton, Wabasso, Belview,
Sanborn, Vesta, Milroy, Lucan, Clements and Revere.

This includes the following highways...
 U.S. Highway 14 between mile markers 44 and 68.
 U.S. Highway 71 between mile markers 52 and 75.

LAT...LON 4454 9560 4454 9536 4463 9536 4466 9524
      4457 9509 4456 9504 4446 9486 4428 9486
      4428 9511 4420 9511 4420 9559
TIME...MOT...LOC 0445Z 238DEG 36KT 4435 9545

JRB
Special weather statement, Aug 18, 12:11 AM CDT, 40 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1211 AM CDT Sun Aug 18 2019

MNZ067-074-075-083-180600-
Brown-Blue Earth-Sibley-Nicollet-
1211 AM CDT Sun Aug 18 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN SIBLEY...
NORTHEASTERN BROWN...NORTHWESTERN BLUE EARTH AND NICOLLET COUNTIES...

At 1211 AM CDT, a strong thunderstorm was located 7 miles northwest
of Hanska, or 11 miles southwest of New Ulm, moving northeast at 50
mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Mankato, New Ulm, North Mankato, St. Peter, Sleepy Eye, Winthrop,
Nicollet, Gibbon, Courtland, Lafayette, Judson and Oshawa.

This includes the following highways...
 U.S. Highway 14 between mile markers 91 and 134.
 U.S. Highway 169 between mile markers 54 and 58, near mile marker
60, and between mile markers 66 and 77.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4432 9474 4429 9486 4449 9487 4446 9480
      4445 9463 4456 9462 4453 9417 4447 9392
      4439 9396 4434 9393 4428 9402 4424 9403
      4424 9391 4418 9391 4411 9437
TIME...MOT...LOC 0511Z 227DEG 42KT 4419 9463

JRB
Local storm report, Aug 18, 12:29 AM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1229 AM CDT SUN AUG 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1225 AM     TSTM WND DMG     HANSKA                  44.15N 94.49W
08/18/2019                   BROWN              MN   TRAINED SPOTTER

            2-3 INCH DIAMETER BRANCHES DOWN.

&&

TDH
Local storm report, Aug 18, 12:30 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1230 AM CDT SUN AUG 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 AM     TSTM WND DMG     WINNEBAGO               43.77N 94.17W
08/18/2019                   FARIBAULT          MN   TRAINED SPOTTER

            6-8 INCH DIAMETER BRANCH DOWN.

&&

TDH
Local storm report, Aug 18, 12:47 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1247 AM CDT SUN AUG 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1206 AM     TSTM WND GST     3 ESE FAIRMONT          43.63N 94.42W
08/18/2019  M55 MPH          MARTIN             MN   AWOS

            AWOS STATION KFRM FAIRMONT AP.

&&

TDH
Special weather statement, Aug 18, 12:51 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1251 AM CDT Sun Aug 18 2019

MNZ082-083-091-092-180645-
Blue Earth-Watonwan-Martin-Faribault-
1251 AM CDT Sun Aug 18 2019

...WESTERLY WINDS NEAR 40 MPH ACROSS SOUTHERN MINNESOTA...

.Westlery winds near 40 mph can be expected to last around
an hour after the main line of thunderstorms passes through.

LAT...LON 4366 9485 4409 9486 4411 9418 4396 9405
      4365 9414
TIME...MOT...LOC 0548Z 257DEG 47KT 4386 9498

JRB

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 7:04 PM CDTSpecial Weather StatementMPXStevens56 min
Aug 17, 7:15 PM CDTSpecial Weather StatementMPXLac qui Parle45 min
Aug 17, 7:59 PM CDTSevere Thunderstorm WarningMPXLac qui Parle, Swift31 min
Aug 17, 8:06 PM CDTSpecial Weather StatementMPXChippewa, Douglas, Lac qui Parle, Pope, Stevens, Swift and 1 more54 min
Aug 17, 8:13 PM CDTSevere Thunderstorm WarningMPXChippewa, Lac qui Parle47 min
Aug 17, 9:01 PM CDTSpecial Weather StatementMPXChippewa, Kandiyohi, Yellow Medicine59 min
Aug 17, 9:47 PM CDTSpecial Weather StatementMPXKandiyohi, Meeker, Morrison, Renville, Stearns58 min
Aug 17, 10:32 PM CDTSpecial Weather StatementMPXCarver, McLeod, Sherburne, Wright58 min
Aug 17, 11:26 PM CDTSevere Thunderstorm WarningMPXBrown, Watonwan49 min
Aug 17, 11:28 PM CDTSevere Thunderstorm WarningMPXMartin62 min
Aug 17, 11:46 PM CDTSpecial Weather StatementMPXRedwood44 min
Aug 18, 12:03 AM CDTSevere Thunderstorm WarningMPXBlue Earth, Faribault57 min
Aug 18, 12:11 AM CDTSpecial Weather StatementMPXNicollet49 min
Aug 18, 12:34 AM CDTSevere Thunderstorm WarningMPXBlue Earth, Waseca41 min
Aug 18, 12:39 AM CDTSevere Thunderstorm WarningMPXFaribault, Freeborn36 min
Aug 18, 12:58 AM CDTSpecial Weather StatementMPXLe Sueur, Rice47 min
Aug 18, 1:02 AM CDTSpecial Weather StatementMPXFreeborn, Steele43 min
Aug 18, 1:05 AM CDTSevere Thunderstorm WarningMPXFreeborn, Steele25 min
Aug 18, 1:19 AM CDTSpecial Weather StatementMPXGoodhue41 min
Aug 18, 1:39 AM CDTSpecial Weather StatementMPXCarver, Hennepin, Ramsey2 hr
Aug 18, 2:06 AM CDTAreal Flood WarningMPXAnoka, Carver, Hennepin, Ramsey114 min

Nearby

Special Weather Statements in Minnesota, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.